Skip to content
Omnikalc

Downes score for neonatal respiratory distress

Grade the severity of respiratory distress in a newborn from respiratory rate, cyanosis, retractions, grunting and air entry, with the five-item Downes score.

Updated on
Your inputs

Results

Downes score (0 to 10)

4

Moderate distress (4 to 7): oxygen or CPAP is usually needed

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Assessing breathing difficulty in a newborn

Respiratory distress is one of the most common reasons for a newborn to need care in the first hours of life. Causes include transient tachypnea, respiratory distress syndrome in preterm babies, infection and meconium aspiration. The Downes score, described by John Downes in 1970, grades its severity at the bedside so that the response can be matched to it and the course followed over time.

The five signs

Sign 0 1 2
Respiratory rate under 60/min 60 to 80/min over 80/min or apnea
Cyanosis none in room air, relieved by up to 40% oxygen needs more than 40% oxygen
Retractions none mild moderate to severe
Grunting none audible with a stethoscope audible without a stethoscope
Air entry clear decreased or delayed barely audible

The total ranges from 0 to 10.

Interpretation

Score Severity Usual response
1 to 3 Mild distress Close monitoring, sometimes oxygen
4 to 7 Moderate distress Oxygen or CPAP, blood gas
over 7 Severe Impending respiratory failure: ventilatory support

Example

A baby breathing at 70 per minute (1), pink in room air (0), with mild retractions (1), grunting heard only with a stethoscope (1) and decreased air entry (1) scores 4: moderate distress.

Downes or Silverman?

The Silverman-Andersen score, more common in preterm infants, grades the work of breathing (chest movement, retractions, nasal flaring, grunting) but not the respiratory rate or cyanosis. The Downes score is often preferred for term and late preterm babies. Both are repeated regularly, since the trend matters more than a single value.

A score is a support for clinical judgment, not a substitute: any newborn with signs of distress needs assessment by a pediatric team.

Frequently asked questions

What Downes score is serious?

A score above 7 suggests impending respiratory failure and the need for ventilatory support. Scores of 4 to 7 mean moderate distress that usually needs oxygen or CPAP.

What is a normal respiratory rate in a newborn?

About 40 to 60 breaths per minute. A sustained rate above 60 is tachypnea.

What is grunting?

A short sound at the end of breathing out, made as the baby partly closes the vocal cords to keep the lungs from collapsing. It is a sign of respiratory distress.

How often should the Downes score be repeated?

Teams usually repeat it regularly, for example every 30 to 60 minutes at first, and after any change in treatment, because the trend guides decisions.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.